rss
BMJ Case Reports 2018; doi:10.1136/bcr-2018-227378
  • Images in…

Case of drug reaction with eosinophilia and systemic symptoms secondary to vancomycin

  1. Alexei Gonzalez-Estrada3
  1. 1Department of Medicine, Division of Pulmonary, Allergy and Sleep Medicine, Mayo Clinic’s Campus in Florida, Jacksonville, Florida, USA
  2. 2Pathology, East Tennessee State University James H Quillen College of Medicine, Johnson City, Tennessee, USA
  3. 3Division of Allergy and Clinical Immunology, Department of Medicine, East Tennessee State University James H Quillen College of Medicine, Johnson City, Tennessee, USA
  1. Correspondence to Dr Alexei Gonzalez-Estrada, gonzalez.alexei{at}mayo.edu
  • Accepted 20 September 2018
  • Published 8 October 2018

Description 

A 38-year-old man with a medical history of hepatitis C presented with a 2-day pruritic rash. It started on his back and generalised within 2 days. The patient had been on vancomycin for the last 3 weeks due to a recent diagnosis of osteomyelitis. He was not taking other medications. On physical examination, a diffuse blanching maculopapular exanthema was noted (figure 1A and B) associated to facial angioedema and palpable axillary and inguinal lymph nodes. Laboratory evaluation was relevant for leucocytosis with neutrophilia and eosinophilia, mild elevation of liver function tests and peripheral blood smear revealing atypical lymphocytes (figure 2). Skin biopsy demonstrated superficial perivascular …

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article